An English teenager died from complications two weeks after taking two abortion pills, her mother told an inquest into her death this week.
Manon Jones, 18, described by her mother as a devout Christian teen, opted to terminate her pregnancy at six weeks because she feared the pregnancy would cause conflict within her "Muslim" boyfriend's family, the Daily Mail reported Friday.
The teen took the first dose of medication to terminate the pregnancy on June 10, 2005, and the second two days later. On June 15, Jones felt light-headed and experienced heavy bleeding so her boyfriend took her to Southmead Hospital in Bristol, England for a scan. She was told the scan was "normal," the report said.
Days later, Jones cut short a vacation with friends because she still felt unwell. She returned home and checked herself into Southmead Hospital.
She died July 27 after being taken off life support.
The cause of her death was hypovolemia, an abnormal decrease in blood volume, and shock caused by "retained products of conception," including the embryo, Dr. Hugh White told the inquest.
Dr. Lucy Jackson, who treated Jones, told the inquest that doctors initially failed to diagnose the condition because "the hospital was extremely busy" the night the teen checked in. Fighting back tears, Jackson said if the hospital had not been so busy, things might have turned out differently.
RU-486 has been approved for use in the U.S. since 2000. It has been linked to deaths of at least seven women and is believed to be used in about 13 percent of abortions. The abortion pill has been used more than 500,000 times since it was approved for use in the U.S. for early pregnancy, defined as seven weeks' duration or less.
Dr. Manny Alvarez, managing health editor for FOXNews.com, said a condition such as the one Jones had needs to be acted on “very quickly” in order for doctors to save a woman’s life.
“There’s always a potential when you take this pill that you may not have complete loss of the pregnancy,” he said. “By retaining products of conception, a woman can have significant bleeding, shock and death.”